MAUDE Adverse Event Report: STRYKER TRAUMA KIEL RECONSTRUCTION NAIL R1.5, TI, LEFT T2 RECON 12X380 MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL RECONSTRUCTION NAIL R1.5, TI, LEFT T2 RECON 12X380 MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1843-1238S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 03/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported the patient had a l subtrochanteric hip fracture fixed with a 12x380mm reconstruction nail on (b)(6) 2020.Patient went on to nonunion and a broken implant on (b)(6) 2021.The implant broke at the level of the inferior recon screw.Nail was removed on (b)(6) 2021 and revised with a smith and nephew intertan.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received nail is completely broken from one of the proximal holes.Significant drill marks were found at the lateral entrance of the hole; they progress through the bore towards medial.The drill marks were generated by a deviated drill which most likely had created the starting point of the fracture (notching effect) somewhere at the lateral edge.The fracture pattern resembles a fatigue fracture, evident by appearance of lines of rest/ waves and partial shiny surface.Also, one of the edges of the distal round hole shows signs of intra-operative misdrilling.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A formal medical opinion was sought from an independent medical professional for the provided x-rays.Strictly based on the available information he opined that the breakage is most likely due to a non-union.The fracture has an atypical location and morphology and is pretty likely associated to bisphosphonate intake.Also, it would have been advisable to select dynamic locking for the given fracture type to achieve necessary compression.Overall, there is a strong patient related factor with the location and highly unstable fracture pattern along with a user related attribution to the failure by not going with a dynamic locking, thus preventing compression at the fracture site.Based on the above investigation, the root cause of the issue is related to a combination of both user and patient related factors, but predominantly it is patient related.If any further information is provided, the complaint report will be updated.

Brand Name
RECONSTRUCTION NAIL R1.5, TI, LEFT T2 RECON 12X380 MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11967449
Report Number0009610622-2021-00547
Device Sequence Number11106223
Product Code HSB
UDI-Device Identifier04546540412294
UDI-Public04546540412294
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K102992
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date04/30/2024
Device Model Number1843-1238S
Device Catalogue Number18431238S
Device Lot NumberK06FE47
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2021
Initial Date Received by Manufacturer 05/21/2021
Supplement Date Received by Manufacturer08/26/2021
Initial Report FDA Received Date06/09/2021
Supplement Report FDA Received Date09/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient Weight54